Alert archive / Nebraska / Tornado Warnings in 2004

Tornado Warning 16, NWS Omaha, NE

May 21, 2004Knox County, Pierce County, Nebraska

NWS Omaha, NE issued this tornado warning at May 21, 2004, 7:48 PM CDT for Knox County, Pierce County, Nebraska. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2004, 7:48 PM CDT (00:48 UTC)
Expired
May 21, 2004, 8:15 PM CDT
In force
27 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Knox County, NE, Pierce County, NE

The radar

The Sioux Falls radar (KFSD), 154 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 7:48 PM CDTHAIL 0.75W Osmond, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 7:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2589 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 220048
TOROAX
NEC107-139-220115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
746 PM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  KNOX COUNTY IN NORTHEAST NEBRASKA
  PIERCE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 815 PM CDT

* AT 742 PM CDT...RADAR INDICATED A SEVERE STORM WITH A POSSIBLE
  TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 5 MILES
  EAST OF PLAINVIEW...OR ABOUT 27 MILES NORTHWEST OF NORFOLK...MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAUSA

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR
THE WARNED AREA.

LAT...LON 4237 9787 4224 9770 4238 9749 4264 9753

$$

KING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 21, 2:00 PM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, May 21, 2:00 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
200 PM CDT FRI MAY 21 2004

.DISCUSSION...
PRIMARY CONCERNS WILL REMAIN FOCUSED AROUND CHANCE/COVERAGE/STRENGTH
OF TSTMS THE NEXT SEVERAL DAYS. SURFACE ANALYSIS EARLY THIS AFTERNOON
SHOWED LOW PRESSURE CENTERED OVER SWRN NE WITH A WARM FRONT EXTENDING
THROUGH NERN NE/NWRN IA AND THEN TO NRN IL. TSTMS HAVE BEEN QUITE
ACTIVE NORTH OF THE FRONT ACROSS NRN IA/SRN MN AND SWRN WI. SURFACE
LOW PRESSURE TROUGH/DRYLINE EXTENDED SOUTHWARD OVER THE HIGH PLAINS.
SURFACE DEWPOINTS WERE MAINLY IN THE MID 60S TO AROUND 70 LOCALLY.
AIRMASS WAS WELL MIXED SOUTH OF THE FRONT WITH TEMPERATURES IN THE
80S. EXPECT STORMS TO DEVELOP TO THE WEST AND THEN MOVE INTO THE
AREA...BUT WE COULD ALSO GET DEVELOPMENT ACROSS ERN NE AND SWRN IA.
CAP STRENGTH HAS BEEN DECREASING LAST FEW HOURS. WILL KEEP HIGHEST
POPS ACROSS NERN NE FOR THE OVERNIGHT HOURS. SOME SEVERE POSSIBLE
NRN AND CNTRL ZONES WHERE BETTER WIND SHEAR AND INSTABILITY WILL BE
JUXTAPOSITIONED THE NEXT 6-12 HOURS.  HAVE LOW TEMPERATURES FROM THE
LOWER TO MID 60S NORTH...AND MID TO UPPER 60S SOUTH TONIGHT.

FLOW PATTERN ALOFT WILL UNDERGO SOME CHANGES AS TROUGH OVER THE WRN
U.S. AND RIDGE OVER THE SERN U.S. BOTH WEAKEN. THIS LEADS TO A MORE
WESTERLY/ZONAL FLOW BY EARLY NEXT WEEK. UNTIL THEN...FRONT IS STILL
FORECAST TO MOVE NORTH AND SOUTH THROUGH THE CENTRAL PLAINS. NONE OF
THE SHORT RANGE MODELS HAVE BEEN HANDLING THE QPF SITUATION VERY
WELL...BUT BELIEVE ETA MAY BE THE BEST OF WHAT IS AVAILABLE. SERN NE
SHOULD REMAIN IN THE WARM SECTOR SATURDAY..WITH BEST BET FOR STORMS
AND HEAVY RAIN ACROSS NERN NE FROM SATURDAY THROUGH SATURDAY NIGHT.
THIS PCPN AND STRONG SHORTWAVE TROUGH MOVING EWD SHOULD HELP FORCE
BOUNDARY SEWD OUT OF SERN NE/SWRN IA EARLY SUNDAY. A LOW PRESSURE
CENTER SHOULD HELP PULL FRONT BACK NORTH DURING THE DAY SUNDAY INTO
SUNDAY NIGHT.  CUTOFF LOW IS EXPECTED TO DEVELOP OFF THE WEST COAST
OF CA BY THE MID PART OF NEXT WEEK...WHICH SHOULD ALLOW OUR LOCAL
AREAS TO BECOME MORE UNDER THE INFLUENCE OF NRN STREAM ENERGY. THIS
WOULD PROBABLY KEEP US GENERALLY ON THE COOLER SIDE...AND HAVE HIGHS
FROM TUESDAY THROUGH FRIDAY MAINLY IN THE 70S.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN FXUS63 KOAX.

MILLER
Hazardous weather outlook, May 21, 5:46 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
546 PM CDT FRI MAY 21 2004

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050-065-221116-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA-
KNOX-MADISON-MONONA IA-PIERCE-PLATTE-SEWARD-SHELBY IA-STANTON-
THURSTON-WASHINGTON-WAYNE-
546 PM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND SATURDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE BOTH TONIGHT AND SATURDAY
AFTERNOON. THE STRONGER THUNDERSTORMS TONIGHT COULD CONTAIN LARGE
HAIL AND DAMAGING WINDS.  ISOLATED TORNADOES ARE POSSIBLE IF INTENSE
STORMS MANAGE TO DEVELOP THIS EVENING. LOCAL AREAS OF HEAVY RAIN
WILL ALSO ACCOMPANY THE STORMS...ESPECIALLY OVER EXTREME NORTHEAST
NEBRASKA LATER TONIGHT.

VERY UNSTABLE AIR HAS OVERSPREAD THE OUTLOOK AREA.  IN ADDITION...A
WARM FRONT EXTENDED ACROSS NORTHEAST NEBRASKA TO THE WEST AND NORTH
OF NORFOLK.  WARMER AIR ALOFT HAS LIMITED...TEMPORARILY
ANYWAY...THUNDERSTORM ACTIVITY OVER THE AREA. IF THUNDERSTORMS CAN
MANAGE TO DEVELOP...ESPECIALLY NEAR AND NORTH OF THE WARM FRONT...
SUPERCELLS WITH ISOLATED TORNADOES ARE POSSIBLE.  OTHERWISE...
THUNDERSTORMS OVER THE WESTERN HIGH PLAINS WILL LIKELY MOVE EAST
TOWARD THE REGION LATER THIS EVENING.

ADDITIONAL SEVERE THUNDERSTORMS WILL DEVELOP NEAR THE FRONT ON
SATURDAY WHICH IS FORECAST TO REMAIN ACROSS NORTHEAST NEBRASKA.
ISOLATED TORNADOES ARE AGAIN POSSIBLE WITH THE STRONGER STORMS NEAR
THE FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

SEVERE THUNDERSTORMS COULD CONTINUE INTO SATURDAY NIGHT AS A COLD
FRONT PUSHES THROUGH THE REGION.  HEAVY RAIN...DAMAGING WINDS AND
LARGE HAIL WOULD BE THE MAIN SEVERE WEATHER HAZARD SATURDAY NIGHT.

THUNDERSTORMS ARE ALSO POSSIBLE OVER MUCH OF THE AREA MONDAY AND
MONDAY NIGHT AS WELL AS NEXT FRIDAY.  LATER HAZARDOUS WEATHER
OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION TONIGHT AND
AGAIN SATURDAY AFTERNOON.

IAZ069-079-080-090-091-NEZ051>053-066>068-078-088>093-221116-
CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-
SALINE-SARPY-SAUNDERS-
546 PM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWESTERN IOWA.

.DAY ONE...TONIGHT AND SATURDAY.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER THE OUTLOOK
AREA TONIGHT...ESPECIALLY AFTER MID EVENING.  LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS WOULD BE THE MAIN SEVERE WEATHER HAZARDS.

VERY UNSTABLE AIR HAS OVERSPREAD THE AREA.  HOWEVER...WITH THE WARM
FRONT NORTH OF THE AREA AND WARM TEMPERATURES ALOFT LIMITING
THUNDERSTORM DEVELOPMENT...THUNDERSTORMS CHANCES THIS EVENING ARE
BETTER WEST AND NORTHWEST OF THE OUTLOOK AREA. IF THUNDERSTORMS DO
MANAGE TO DEVELOP EARLY THIS EVENING...THE HIGH INSTABILITY PRESENT
COULD ALLOW STORMS TO QUICKLY BECOME SEVERE.  A LITTLE HIGHER CHANCE
OF STRONG OR SEVERE THUNDERSTORMS EXISTS LATER TONIGHT AS ACTIVITY
ACROSS THE WESTERN HIGH PLAINS COULD MOVE EAST ACROSS THE REGION.
HOWEVER...THE MAJORITY OF SEVERE WEATHER LATER TONIGHT COULD REMAIN
MOSTLY NORTH OF THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE AREA SATURDAY EVENING AND
SATURDAY NIGHT AS A COLD FRONT MOVES ACROSS THE REGION.  LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN WILL ACCOMPANY THE STRONGER
STORMS SATURDAY NIGHT.

THUNDERSTORMS ARE ALSO POSSIBLE OVER MUCH OF THE AREA MONDAY NIGHT
AND TUESDAY NIGHT AS WELL AS NEXT FRIDAY.  LATER HAZARDOUS WEATHER
OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE THAT STORM SPOTTERS WILL BE NEEDED
TONIGHT AND A SOMEWHAT HIGHER PROBABILITY SATURDAY EVENING.

CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:39 PM CDTSevere Thunderstorm WarningOAXKnox, Pierce36 min
May 21, 8:04 PM CDTTornado WarningOAXCedar41 min
May 21, 8:14 PM CDTTornado WarningOAXPierce31 min
May 21, 8:33 PM CDTTornado WarningOAXMadison, Stanton, Wayne42 min
May 21, 8:45 PM CDTTornado WarningOAXPierce30 min
May 21, 9:11 PM CDTTornado WarningOAXWayne34 min
May 21, 9:16 PM CDTTornado WarningOAXCedar29 min
May 21, 9:43 PM CDTTornado WarningOAXCuming, Stanton, Wayne32 min
May 21, 9:50 PM CDTSevere Thunderstorm WarningOAXThurston40 min
May 21, 10:00 PM CDTTornado WarningOAXThurston45 min
May 21, 10:15 PM CDTTornado WarningOAXCuming, Wayne45 min
May 21, 10:45 PM CDTSevere Thunderstorm WarningOAXCedar45 min
May 21, 10:46 PM CDTTornado WarningOAXThurston44 min
May 21, 10:49 PM CDTSevere Thunderstorm WarningOAXPierce41 min
May 21, 10:52 PM CDTSevere Thunderstorm WarningOAXWayne23 min
May 21, 10:53 PM CDTSevere Thunderstorm WarningOAXBoone37 min
May 21, 11:02 PM CDTTornado WarningOAXBoone28 min
May 21, 11:08 PM CDTSevere Thunderstorm WarningOAXAntelope, Madison52 min
May 21, 11:14 PM CDTSevere Thunderstorm WarningOAXWayne31 min
May 21, 11:18 PM CDTSevere Thunderstorm WarningOAXCuming42 min
May 21, 11:30 PM CDTFlash Flood WarningOAXThurston, Wayne6 hr
May 21, 11:35 PM CDTSevere Thunderstorm WarningOAXBoone, Platte40 min
May 21, 11:36 PM CDTSevere Thunderstorm WarningOAXThurston39 min
May 21, 11:59 PM CDTSevere Thunderstorm WarningOAXCuming46 min
May 22, 12:09 AM CDTSevere Thunderstorm WarningOAXMadison36 min
May 22, 12:13 AM CDTSevere Thunderstorm WarningOAXPlatte47 min
May 22, 12:28 AM CDTFlash Flood WarningOAXCuming6 hr
May 22, 1:14 AM CDTFlash Flood WarningOAXBoone, Madison, Platte, Stanton6 hr
May 22, 1:38 AM CDTSevere Thunderstorm WarningOAXBoone37 min
May 22, 2:16 AM CDTSevere Thunderstorm WarningOAXPlatte44 min
May 22, 2:49 AM CDTSevere Thunderstorm WarningOAXColfax, Dodge41 min
May 22, 3:23 AM CDTSevere Thunderstorm WarningOAXWashington37 min
May 22, 5:37 PM CDTTornado WarningOAXButler, Colfax, Platte38 min
May 22, 6:12 PM CDTTornado WarningOAXColfax, Dodge48 min
May 22, 6:33 PM CDTSevere Thunderstorm WarningOAXSaunders27 min

Nearby

Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.